Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Aberdeen, SD

July 11, 2004Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2004, 11:04 PM CDT for Hand County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 11:04 PM CDT (04:04 UTC)
Expired
Jul 11, 2004, 11:30 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hand County, SD

The radar

The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2835 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 120404
SVRABR
SDC059-120430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MILLER DALE COLONY...OR
  ABOUT 11 MILES SOUTHWEST OF MILLER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER AROUND 1115 PM CDT
  SAINT LAWRENCE AROUND 1120 PM CDT
  VAYLAND AROUND 1130 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4461 9923 4424 9919 4426 9871 4469 9872

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:35 PM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 3:35 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SUN JUL 11 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
UPPER LEVEL WAVE AHEAD OF MAIN UPPER LOW WILL CONTINUE TO MOVE EAST
ACROSS THE NORTHERN PLAINS TONIGHT..WITH MOST OF THE ENERGY OVER ND.
NOT MUCH HAS GOTTEN UNDERWAY AS OF YET...BUT ANTICIPATE SIGNIFICANT
CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON OVER W ND AND NW SD. LOW
LEVEL JET INCREASES OVER CENTRAL SD BY MIDNIGHT...SHIFTING EASTWARD
TOWARD MORNING WITH SIGNIFICANT INSTABILITY AVAILABLE. HAVE
CONTINUED WITH 50 POPS FOR THE NORTH WITH THIS SYSTEM AND WITH THE
ABUNDANT MOISTURE AVAILABLE...WILL CONTINUE WITH FLOOD WATCH FOR
FLASH FLOODING POTENTIAL IN FAR NORTH. A QUICK DUMPING OF 1.5 TO 2
INCHES IN SOME AREAS STILL LOOKS POSSIBLE. SEVERE WX WILL BE
POSSIBLE AS WELL...WITH THE THREAT BEING MAINLY DAMAGING WINDS AS
THE SYSTEM REACHES THE EAST. AFTER SOME EARLY MORNING TS POSSIBLE IN
THE EAST...COLD FRONT PUSHES THROUGH DURING THE DAY TOMORROW WITH
AFTERNOON THUNDERSTORMS POSSIBLE AGAIN IN THE EAST. TEMPERATURES
WILL BE SLOW TO COOL ON MONDAY...BUT COOLER TEMPS AND DRIER AIR WILL
BE IN PLACE BY TUESDAY AS NORTHERLY LOW LEVEL FLOW CONTINUES. TOOK
OUT POPS FOR TUESDAY NIGHT IN THE SW FOR COLLABORATION REASONS. GFS
PROGGING CONVECTION ALONG INSTABILITY AXIS IN SW SD AND INTO NEB
WHILE THE 12Z ETA WAS MUCH FURTHER S WITH THIS PRECIP. WEDNESDAY
CONTINUES TO LOOK DRY WITH HIGH PRESSURE STRENGTHENING ACROSS THE
AREA...AND TEMPERATURES COOLING SLIGHTLY. GENERALLY...FOR TUE-WED...
NICE WEATHER WILL BE IN STORE WITH FAIR SKIES AND NEAR TO SLIGHTLY
BELOW NORMAL TEMPERATURES UNDER NORTHWEST FLOW ALOFT AND HIGH
PRESSURE.

.LONG TERM...THURSDAY THROUGH SUNDAY
SURFACE HIGH OVER EASTERN SOUTH DAKOTA WITH UPPER LEVEL RIDGE TO
WEST DOMINATING PATTERN AT BEGINNING OF EXTENDED PERIOD. SURFACE
WAVE DROPPING SOUTHEAST INTO WESTERN SOUTH DAKOTA FRIDAY NIGHT...
SATURDAY. REASONABLE LOW LEVEL MOISTURE AHEAD OF SYSTEM ON SOUTHERLY
FLOW. LIFT NOT REAL STRONG BUT WILL KEEP PRECIP GOING FOR NOW...BUT
WILL NOT ADD ANY FURTHER OUT ATTM. WAA THROUGH END OF WEEK WITH
RIDGE IN PLACE. CURRENT FORECAST TREND LOOKS GOOD SO MADE ONLY MINOR
CHANGES.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH 05Z MON-15Z MON FOR PARTS OF NERN SODAK.
MN...FLOOD WATCH 05Z SAT-15Z MON FOR BIG STONE AND TRAVERSE COUNTIES.
&&

KNUTSVIG/MARSHALL
Hazardous weather outlook, Jul 11, 5:47 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT SUN JUL 11 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121047-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
547 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS COULD MOVE INTO NORTH CENTRAL SOUTH DAKOTA THIS
EVENING AFTER 7 PM...BEFORE EVOLVING INTO HEAVY RAIN PRODUCING STORMS
OVER NORTHEAST SOUTH DAKOTA...AGGRAVATING ALREADY SOGGY SOIL
CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO AGAIN DEVELOP ON MONDAY. ONLY...THIS
TIME THE STORMS ARE EXPECTED TO FORM ALONG AND SOUTH OF A LINE FROM
SISSETON TO REDFIELD...AFTER 3 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7 PM CDT...ALONG AND NORTH
OF A LINE FROM EAGLE BUTTE TO SELBY TO EUREKA.

DORN

In the hours before

Local storm report, Jul 11, 8:15 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     8 SE HAYES              44.29N 100.91W
07/11/2004  60 MPH           STANLEY            SD   PUBLIC

&&

JE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:48 PM CDTSevere Thunderstorm WarningABRStanley57 min
Jul 11, 8:30 PM CDTSevere Thunderstorm WarningABRHughes45 min
Jul 11, 9:24 PM CDTSevere Thunderstorm WarningABRHughes66 min
Jul 11, 11:31 PM CDTSevere Thunderstorm WarningABRHand29 min
Jul 12, 2:42 AM CDTSevere Thunderstorm WarningABREdmunds33 min
Jul 12, 8:03 AM CDTSevere Thunderstorm WarningABRFaulk42 min
Jul 12, 9:16 AM CDTSevere Thunderstorm WarningABRFaulk29 min
Jul 12, 9:22 AM CDTSevere Thunderstorm WarningABRSpink38 min
Jul 12, 9:30 AM CDTSevere Thunderstorm WarningABRFaulk15 min
Jul 12, 10:05 AM CDTSevere Thunderstorm WarningABRFaulk25 min
Jul 12, 10:19 AM CDTFlash Flood WarningABRFaulk56 min
Jul 12, 10:29 AM CDTSevere Thunderstorm WarningABRFaulk, Spink46 min
Jul 12, 12:31 PM CDTSevere Thunderstorm WarningABRMcPherson29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.